Alert archive / Idaho / Wind Chill Warnings in 2024

Wind Chill Warning 2, NWS Pocatello, ID

January 14, 20244 counties in Idaho

NWS Pocatello, ID issued this wind chill warning at Jan 14, 2024, 1:47 PM MST for 4 counties in Idaho. It took effect at Jan 15, 2024, 2:00 AM MST. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 14, 2024, 1:47 PM MST (20:47 UTC)
In effect from
Jan 15, 2024, 2:00 AM MST
Expired
Jan 15, 2024, 11:00 AM MST
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Butte County, ID, Clark County, ID, Fremont County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 112 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 15, 8:40 AM MSTSNOW 42 N Macks Inn, IDNew snow since 2 PM yesterday (1/14). Station Elevation: 6422 ft.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.8 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WWUS45 KPIH 142047
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
147 PM MST Sun Jan 14 2024

IDZ066-067-151800-
/O.UPG.KPIH.WC.A.0002.240115T0900Z-240115T1600Z/
/O.NEW.KPIH.WC.W.0002.240115T0900Z-240115T1800Z/
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Including the cities of Island Park, Kilgore, Dubois, Spencer, 
Edie School, and Small
147 PM MST Sun Jan 14 2024

...WIND CHILL WARNING IN EFFECT FROM 2 AM TO 11 AM MST MONDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as low
  as 35 below zero.

* WHERE...Montana Divide, Beaverhead Highlands, Centennial
  Mountains, including but not limited to Island Park, Kilgore,
  Dubois, Spencer, and Small.

* WHEN...From 2 AM to 11 AM MST Monday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
606 
WWUS45 KPIH 151144
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
444 AM MST Mon Jan 15 2024

IDZ066-067-152200-
/O.NEW.KPIH.WC.W.0003.240116T0700Z-240116T1600Z/
/O.CON.KPIH.WC.W.0002.000000T0000Z-240115T1800Z/
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Including the cities of Island Park, Kilgore, Dubois, Spencer, 
Edie School, and Small
444 AM MST Mon Jan 15 2024

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM THIS 
MORNING...

...SECOND WIND CHILL WARNING NOW IN EFFECT FROM MIDNIGHT TONIGHT 
TO 9 AM TUESDAY MORNING...

* WHAT...Dangerously cold wind chills as low as 30 below zero.

* WHERE...The Beaverhead Lemhi highlands, Centennial Mountains, 
  and Island Park region, including but not limited to Dubois, 
  Monida Pass, Island Park, Raynolds Pass, and Targhee Pass.

* WHEN...Until 11 AM this morning, and again from midnight 
  tonight to 9 AM Tuesday morning.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

IDZ052-053-062>065-152200-
/O.NEW.KPIH.WC.W.0003.240116T0700Z-240116T1600Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Blackfoot Mountains-
Caribou Range-Big Hole Mountains-Teton Valley-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Grace, Soda Springs, Henry, 
Bone, Wayan, Swan Valley, Victor, Ashton, Tetonia, and Driggs
444 AM MST Mon Jan 15 2024

...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
TUESDAY MORNING...

* WHAT...Dangerously cold wind chills as low as 25 below zero.

* WHERE...The Arco Desert, Upper Snake Plain, Teton Valley, Big
  Hole Mountains, Blackfoot Mountains, and Caribou Range,
  including but not limited to Craters of the Moon, Idaho National
  Laboratory, Mud Lake, St. Anthony, Rexburg, Rigby, Idaho Falls,
  Ammon, Bancroft, Grace, Soda Springs, Ashton, Driggs, Victor, 
  Swan Valley, and Wayan.

* WHEN...From midnight tonight to 9 AM Tuesday morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
812 
WWUS45 KPIH 151757
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
1057 AM MST Mon Jan 15 2024

IDZ066-067-160500-
/O.EXP.KPIH.WC.W.0002.000000T0000Z-240115T1800Z/
/O.CON.KPIH.WC.W.0003.240116T0700Z-240116T1600Z/
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Including the cities of Island Park, Kilgore, Dubois, Spencer, 
Edie School, and Small
1057 AM MST Mon Jan 15 2024

...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM MST TUESDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as low
  as 30 below zero.

* WHERE...The Beaverhead Lemhi highlands, Centennial Mountains, 
  and Island Park region, including but not limited to Dubois, 
  Monida Pass, Island Park, Raynolds Pass, and Targhee Pass.

* WHEN...From midnight tonight to 9 AM MST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

IDZ052-053-062>065-160500-
/O.CON.KPIH.WC.W.0003.240116T0700Z-240116T1600Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Blackfoot Mountains-
Caribou Range-Big Hole Mountains-Teton Valley-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Grace, Soda Springs, Henry, 
Bone, Wayan, Swan Valley, Victor, Ashton, Tetonia, and Driggs
1057 AM MST Mon Jan 15 2024

...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM MST TUESDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 25 below zero.

* WHERE...The Arco Desert, Upper Snake Plain, Teton Valley, Big 
  Hole Mountains, Blackfoot Mountains, and Caribou Range, 
  including but not limited to Craters of the Moon, Idaho 
  National Laboratory, Mud Lake, St. Anthony, Rexburg, Rigby, 
  Idaho Falls, Ammon, Bancroft, Grace, Soda Springs, Ashton, 
  Driggs, Victor, Swan Valley, and Wayan.

* WHEN...From midnight tonight to 9 AM MST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind chill warning went out at Jan 14, 11:35 AM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jan 14, 11:35 AM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1135 AM MST Sun Jan 14 2024

.UPDATE...A quick update to account for the cancellation of what
remained of the Winter Storm Warning in parts of the Southeastern
Highlands. Conditions have improved in this area and while some
light snow will continue on and off through the rest of
today and tonight, accumulations at the lower elevations are
expected to be below 2 inches with 3 to 6 inches on the ridges.
AMM

&&

.PREV DISCUSSION... /issued 308 AM MST Sun Jan 14 2024/

SHORT TERM...SUNDAY and MONDAY...
Lingering snow is occurring in northerly flow aloft with an
exiting system. Expect another 1 to 3 inches of snow mainly in
our Southeast Highlands through mid to late morning. Will drop
all winter weather advisories and winter storm warnings in the
Snake Plain and western areas in the next hour. Will leave out the
winter storm warnings in the Southeast Highlands through late
morning. Expect below normal temperatures today and Monday, 10 to
15 degrees below normal. There will be lingering light snow
flurries across mainly our Eastern Highlands and eastern benches
of the Snake Plain today and Monday morning with northerly flow
into the area and lingering moisture. With very cold air spilling
over the Montana Divide have issued a Wind Chill Watch for Monday
morning for the Beaverhead Highlands and the Centennial
Mountains/Island Park regions. Even more of our northern areas
will likely be impacted by very low wind chills on Tuesday
morning.
TW

LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
Tue AM remains the coldest morning in the forecast, with actual
temperatures near to below zero and wind chills largely ranging from
15 to 25 below zero courtesy of some clearing (and despite light
winds overall). This may necessitate another Wind Chill Warning from
the Arco Desert and Idaho Falls region north and east. Otherwise,
Tue will be quiet and serve as a break between systems. Our next
system is still on track to arrive Wed AM and continue into at least
early Thu, and still looks like an advisory-level event with 3-8
inches across most of our mntns, 1-3 inches in the ern Magic
Valley/Snake Plain, and less than an inch in the valleys of the ern
Central Mntns into the Mud Lake and Dubois region. The spread
between the NBM 10th percentile and 90th percentile is starting to
close a bit, largely driven by the 10th percentile increasing, which
gives some more credence to this system being a bonafide thing
compared to a rather weak response in yesterday's 500mb cluster
analysis. The 00z analysis today now features an elongated east-west
corridor of troughing near and north of our forecast area on all
clusters (so some improvement here as well) while all long-range
deterministic solutions continue to advertise some low pressure
phasing along the PacNW coast and organized moisture working east
into our region before weakening as it enters the Plains. It really
looks like upper-level support for this feature will be weakening
with time, so some uncertainty continues with this next system, and
we continue to watch all the moving parts in the model guidance. Thu
into next weekend features a modest warming trend (sending highs
about 5-10 degrees above climo topping out in the mid to upper 30s),
with perhaps some light snow showers continuing in a NW flow regime
that perhaps transitions to modest ridging with time. QPF looks
quite light for this period beyond Thu AM.
01

AVIATION...
Snow is forecast to end from west to east between 10-13z/3-6am this
AM, leaving plenty of moisture in place in the form of low stratus,
with fog potentially joining the mix tonight into Mon AM.
Improvements to cigs may be quite modest during the day today and
generally remain MVFR, before thickening and lowering again tonight.
Moist NW flow may also generate some snow shower activity post-
system tonight into Mon, at least for KDIJ, with low confidence on
whether this activity might affect KIDA and KPIH as well.
01
T

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Chill Watch from late tonight through Monday morning for
IDZ066-067.

&&

In the hours before

Local storm report, Jan 14, 8:24 AM MST, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
824 AM MST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             7 SE Pocatello          42.80N 112.39W
01/14/2024  E4.0 inch        Bannock            ID   Public

            New snow overnight. Reported via NWS
            Pocatello Facebook page.

&&

AM
Local storm report, Jan 14, 8:41 AM MST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
841 AM MST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Snow             1 N Malta               42.33N 113.37W
01/14/2024  E4.8 inch        Cassia             ID   Public

            New snow overnight. Reported via NWS
            Pocatello Facebook page.

&&

AM
Local storm report, Jan 14, 8:46 AM MST, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Pocatello ID
846 AM MST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     Snow             11 SE Rockland          42.42N 112.82W
01/14/2024  M4.0 inch        Power              ID   Cocorahs

            New snow overnight. Station Elevation: 4983
            ft.

&&

AM
Local storm report, Jan 14, 8:51 AM MST, 4 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
851 AM MST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Snow             1 ENE Inkom             42.80N 112.23W
01/14/2024  M4.0 inch        Bannock            ID   Public

            New snow overnight. Reported via NWS
            Pocatello social media.

&&

AM
Local storm report, Jan 14, 9:14 AM MST, 4 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
914 AM MST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Snow             1 SW Burley             42.53N 113.80W
01/14/2024  M5.5 inch        Cassia             ID   Public

            New snow overnight. Reported via NWS
            Pocatello Facebook page.

&&

AM
Local storm report, Jan 14, 9:18 AM MST, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
918 AM MST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Snow             1 SSE Rupert            42.61N 113.67W
01/14/2024  E9.0 inch        Minidoka           ID   Public

            New snow overnight.

&&

AM

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:58 AM MSTWind Chill WatchPIHButte, Clark, Fremont, Teton10 hr

Nearby

Wind Chill Warnings in Idaho, 2024Every wind chill warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.